New York, 2005

Hail in New York, August 1, 2005

August 1, 2005 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 1, 1:23 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 1, 1:23 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
223 PM EDT MON AUG 1 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...WILL GO WITH AN EARLY
ISSUANCE OF GRIDS DUE TO THE POTENTIAL OF SEVERE WEATHER THIS
AFTERNOON/TONIGHT.  LATEST SURFACE OBSERVATIONS SHOWING DEWPOINTS
ACROSS THE CWA IN THE MID TO UPPER 60S.  KENX RADAR SHOWING CELLS
POPPING ACROSS THE NORTHERN ZONES.  SATELLITE PICTURE SHOWING CU
ACROSS NORTH WESTERN NEW YORK AT THIS TIME.  FLOW ACROSS
CENTRAL/WESTERN NEW YORK HAS SHIFTED TO THE WEST WITH PASSAGE OF THE
PREFRONTAL TROUGH.  FLOW ACROSS THE CWA HAS BEEN OUT OF THE
SOUTHWEST.  MODEL SOUNDINGS SHOWING DECENT CAPE VALUES ACROSS THE
CWA.  CONVECTIVE AVAILABLE POTENTIAL ENERGY AROUND 1500 TO 2000
J/KG.  IN ORDER TO GET TO 2000 J/KG...WE WOULD NEED TO GET TO
83/68.  OVERALL SEVERE WEATHER PARAMETERS LOOK FAVORABLE FOR THIS
AFTERNOON/EVENING. WILL GO WITH 50 CHANCE POPS ACROSS THE CWA THIS
EVENING.

TUESDAY...ANY LEFTOVER MOISTURE WILL BE IN THE WAY OF CLOUDS EARLY
TUESDAY.  LIKE NAM SOLUTION WITH DRY FORECAST.  BY TUESDAY
AFTERNOON...RIDGE MOVES EASTWARD AND APPROACHES THE CWA.  HIGH
TEMPERATURES WILL REACH THE UPPER 80S AS OUR 850 TEMPERATURES REACH
+18.

WEDNESDAY...WILL GO WITH MOSTLY SUNNY SKIES AS RIDGE OF HIGH
PRESSURE BUILDS INTO THE CWA. TEMPERATURES STILL STAY ABOVE NORMAL.
&&

.LONG RANGE (THURSDAY THROUGH MONDAY)...EXTENDED FORECAST VERY
CONSISTENT WITH 24 HOURS AGO.  HIGH PRESSURE AND A BUBBLE OF DRY AIR
OVER THE REGION THURSDAY.  BACKDOOR FRONT MAY LIE THROUGH CWA OR
JUST TO OUR SOUTH.  FAIRLY COOL AIR AT 12Z THURSDAY (H8= 8-10C OVER
ME) TO OUR NE BUT WARM AIR (+16C H8 NR KBGM) JUST TO OUR SOUTHWEST.
AS A RESULT MAX TEMPERATURES MAY BE AN ISSUE.

WARM AIR MOVES IN THURSDAY NIGHT AND FRIDAY AHEAD OF COLD FRONT
FORECAST TO MOVE THROUGH FRIDAY AFTERNOON AND NIGHT.  MODELS PRETTY
CONSISTENT ON TIMING.  AND GFS HAS SHOW FRONTAL MOISTURE LINGERING
ON SOUTHERN DOORSTEP THROUGH WEEKEND. ECMWF FAVORS A LITTLE STRONGER
PUSH OF COOLER/DRIER AIR THROUGH AREA.

FRONTAL MOISTURE BAND WITH COLD FRONT RATHER NARROW WHICH SUGGESTS
FAIRLY SHORT RAIN THREAT. HAVE NARROWED THE WINDOW OF CHANCE POPS
SOME IN THIS FORECAST WITH AFTERNOON AND EVENING MAIN THREAT.
WEATHER KEPT DRY OVER THE WEEKEND.  MOISTURE BEGINS TO RETURN MONDAY
BUT HELD CHANCE POPS OFF UNTIL MONDAY NIGHT.
&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE THIS
AFTERNOON AND THEN GRADUALLY DIMINISH THIS EVENING.  MVFR LCL IFR IN
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...OTHERWISE
VFR.  STRATUS AND FOG REDEVELOPING LATE TONIGHT WITH AREAS OF IFR
CONDITIONS.  FOG AND STRATUS WILL BURN OF QUICKLY TUESDAY (12Z-13Z)
WITH VFR CONDITIONS THROUGH THE AFTERNOON.

WINDS GENERALLY 5-10 KTS THIS AFTERNOON.  SOUTHERLY WINDS WILL
CONTINUE TO BECOME MORE WESTERLY WITH TIME.  STRONG SHIFTING WINDS
POSSIBLE NEAR THUNDERSTORMS.
&&

.HYDROLOGY...RIVERS ARE AT OR BELOW SEASONABLE LEVELS. HEAVY RAIN
SUNDAY WAS LOCALIZED BUT DID PROMPT SEVERAL FLASH FLOOD WARNINGS
AND A FEW EVENTS.  STORMS TODAY WILL MOVE A LITTLE FASTER THAN ON
SUNDAY...BUT ISOLATED VERY HEAVY RAIN AGAIN POSSIBLE.  HEAVY RAIN
FROM THUNDERSTORMS THAT FOLLOW ONE ANOTHER COULD CAUSE FLOODING OF
ROADS...PARKING AREAS...AND POSSIBLY A FEW SMALL STREAMS. THEY WILL
HAVE ONLY A SLIGHT EFFECT ON THE RIVERS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Aug 1, 3:08 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
408 AM EDT MON AUG 1 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
408 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.  THE THREAT IS FOR DAMAGING
WIND AND POSSIBLY A BIT OF LARGE HAIL.  THE THUNDERSTORMS MAY FORM
INTO EAST WEST LINES FROM THE ADIRONDACKS TO SOUTHERN VERMONT EARLY
THIS AFTERNOON...BEING FOCUSED BY AN AIR MASS BOUNDARY.  THESE LINES
MAY MOVE SOUTHWARD DURING THE AFTERNOON AND EVENING HOURS.
INDIVIDUAL THUNDERSTORM CELLS ARE LIKELY TO MOVE FROM WEST TO EAST AT
AROUND 30 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

In the hours before

Special weather statement, Aug 1, 1:58 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
258 PM EDT MON AUG 1 2005

NYZ043-011930-

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING  THIS STORM WAS LOCATED NEAR
WHITEHALL...OR ABOUT OVER FAIR HAVEN...AND MOVING SOUTHEAST AT 10
MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHEAST OF GRANVILLE BY 330 PM EDT

The radar

The Burlington radar (KCXX), 109 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
August 1, 2:11 PM EST
Where
Washington County, Hampton
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.533, -73.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473369.